Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 160, NWS Memphis, TN

June 1, 2018Tallahatchie County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jun 1, 2018, 4:45 PM CDT for Tallahatchie County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2018, 4:45 PM CDT (21:45 UTC)
Expired
Jun 1, 2018, 5:30 PM CDT
In force
45 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Tallahatchie County, MS

The radar

The Memphis radar (KNQA), 157 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2112 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:26 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 1, 3:26 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
326 PM CDT Fri Jun 1 2018

.DISCUSSION...Water Vapor Satellite trends this afternoon
indicates a subtle shortwave trough over portions of North
Mississippi. KNQA/KGWX WSR-88D radar trends indicate convection
from earlier today has dropped into North Mississippi and regained
some strength into an area that has been relatively rain free thus
far. As of 3 PM CDT, temperatures across the Mid-South are in the
70s to around 80 degrees where convection has occurred and 80s to
approaching 90 degrees across portions of North Mississippi
towards Central Mississippi.

Latest mesoanalysis indicates instability has increased this
afternoon to around 2500 J/kg over portions of Mississippi.
Overall 0-6 km shear is around 30 kts leading to some quasi-
organization of thunderstorms. A few strong to perhaps an isolated
severe thunderstorm will be possible through early evening with
damaging winds being the primary severe weather threat along with
a threat for localized heavy rainfall as precipitable water
values are around 2 inches.

Short term models including CAM solutions indicate a cold front
will move east/southeast into the Lower Mississippi Valley by
Saturday night resulting in the development of additional showers
and thunderstorms. Chance/Likely rain chances seem reasonable at
this time with any Saturday afternoon potential being minimal in
coverage at best. A potential for strong to severe thunderstorms
will be possible Saturday night with damaging winds and localized
heavy rainfall as the primary severe threat and perhaps hail as a
secondary threat.

Long term models indicate an upper level ridge will attempt to
build into the Lower Mississippi Valley next week. Some
differences between the GFS and ECMWF exist with respect to how
much convective coverage will occur across the Mid-South.
Nonetheless, it appears the best low end chances will occur mainly
across areas near the Tennessee River.

CJC

&&

.AVIATION...
/18z TAFs/

Convection continues to affect portions of west TN and north MS
this afternoon and will gradually shift to the south during the
late afternoon and evening hours. VCTS was included at MEM/TUP for
this afternoon. Expect generally dry weather overnight, but
clearing skies will likely result in areas of fog, particularly
where heavier rain fell today. Expect the dry weather to continue
through much of Saturday, but rain chances return Saturday evening
and overnight.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 1, 4:13 AM CDT, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
413 AM CDT Fri Jun 1 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
413 AM CDT Fri Jun 1 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms will be possible this
afternoon mainly across Northeast Mississippi. Damaging winds and
large hail will be the main threats.

Heat indices may exceed 100 degrees over portions of Eastern
Arkansas and West Tennessee.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat indices will reach between 100 to 105 degrees on Saturday.

Strong to severe storms will be possible late Saturday afternoon
into Saturday Night ahead of an approaching cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KRM

In the hours before

Local storm report, Jun 1, 3:38 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
338 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     ABBEVILLE               34.50N 89.50W
06/01/2018                   LAFAYETTE          MS   BROADCAST MEDIA

            NORTHEAST POWER REPORTING DOWNED TREES AND POWERLINES
            NEAR ABBEVILLE/CORNERSVILLE. TIME ESTIMATED VIA RADAR.

&&

WLC
Special weather statement, Jun 1, 3:39 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
339 PM CDT FRI JUN 1 2018

MSZ001-007-008-012115-
Tunica MS-DeSoto MS-Tate MS-
339 PM CDT FRI JUN 1 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...

Northeastern Tunica County in northwestern Mississippi...
Southwestern DeSoto County in northeastern Mississippi...
Northwestern Tate County in northwestern Mississippi...

At 339 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Robinsonville, or
16 miles southeast of Hughes, moving south at 15 mph.

Very heavy rain is also possible with this thunderstorm.

People in northeastern Tunica...southwestern DeSoto and northwestern
Tate Counties should monitor this storm closely.

LAT...LON 3483 9037 3485 9018 3461 9002 3461 9039
TIME...MOT...LOC 2039Z 343DEG 15KT 3476 9028

JOHNSON
Local storm report, Jun 1, 3:40 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLOOD            OXFORD                  34.36N 89.53W
06/01/2018                   LAFAYETTE          MS   LAW ENFORCEMENT

            OXFORD PD REPORTING STREET FLOODING WITH AT LEAST 4 CARS
            STUCK.

&&

WLC
Special weather statement, Jun 1, 4:18 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
418 PM CDT FRI JUN 1 2018

ARZ049-058-MSZ007-008-010>012-012200-
Phillips AR-Lee AR-Tunica MS-Coahoma MS-Panola MS-Tate MS-Quitman MS-
418 PM CDT FRI JUN 1 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...

Northeastern Phillips County in eastern Arkansas...
Southeastern Lee County in eastern Arkansas...
Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
Northwestern Panola County in northwestern Mississippi...
Southwestern Tate County in northwestern Mississippi...
Northeastern Quitman County in northwestern Mississippi...

At 417 PM CDT...strong thunderstorms were producing pea dime size
hail and winds to 45 mph was located along a line extending from
near Marianna to near Strayhorn. Movement was south at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Phillips...southeastern Lee...Tunica...
northeastern Coahoma...northwestern Panola...southwestern Tate and
northeastern Quitman Counties should monitor this storm closely.

LAT...LON 3449 9076 3437 8997 3467 9012 3477 9075
TIME...MOT...LOC 2117Z 340DEG 13KT 3471 9071 3460 9019
Local storm report, Jun 1, 4:29 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
429 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             5 ESE OAKLAND           34.03N 89.83W
06/01/2018  E1.00 INCH       YALOBUSHA          MS   TRAINED SPOTTER

&&

WLC
Local storm report, Jun 1, 4:40 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
440 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     4 N CHARLESTON          34.07N 90.06W
06/01/2018                   TALLAHATCHIE       MS   EMERGENCY MNGR

            TREES DOWN ALONG AND NEAR TEASDALE ROAD

&&

WLC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 11:40 PM CDTSevere Thunderstorm WarningMEGHenry, Obion, Weakley50 min
Jun 1, 12:01 AM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Dyer, Gibson, Obion, Weakley44 min
Jun 1, 12:16 AM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Henry, Weakley44 min
Jun 1, 12:17 AM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Henry, Weakley43 min
Jun 1, 12:18 AM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale42 min
Jun 1, 12:33 AM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale, Tipton42 min
Jun 1, 12:40 AM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Weakley50 min
Jun 1, 12:58 AM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale, Tipton47 min
Jun 1, 1:00 AM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Gibson, Henry, Weakley45 min
Jun 1, 1:23 AM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Madison and 2 more52 min
Jun 1, 1:33 AM CDTFlash Flood WarningMEGCarroll, Dyer, Gibson, Henry, Weakley117 min
Jun 1, 1:38 AM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Chester, Decatur, Henderson, Henry52 min
Jun 1, 1:53 AM CDTSpecial Weather StatementMEGShelby52 min
Jun 1, 2:08 AM CDTSevere Thunderstorm WarningMEGChester, Crockett, Fayette, Hardeman, Haywood, Madison and 1 more31 min
Jun 1, 2:54 AM CDTSpecial Weather StatementMEGChester, Decatur, Hardin, Henderson, McNairy66 min
Jun 1, 5:01 AM CDTSpecial Weather StatementMEGDyer44 min
Jun 1, 5:24 AM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale51 min
Jun 1, 5:47 AM CDTSevere Thunderstorm WarningMEGCrockett, Haywood, Lauderdale, Tipton18 min
Jun 1, 6:15 AM CDTSpecial Weather StatementMEGMadison45 min
Jun 1, 6:26 AM CDTFlash Flood WarningMEGDyer3 hr
Jun 1, 6:50 AM CDTFlash Flood WarningMEGChester, Haywood, Madison3 hr
Jun 1, 8:42 AM CDTRiver Flood WarningMEGCrockett, Dyer, Lauderdale13 hr
Jun 1, 10:32 AM CDTFlash Flood WarningMEGChester, Hardeman3 hr
Jun 1, 2:18 PM CDTAreal Flood AdvisoryMEGShelby117 min
Jun 1, 4:36 AM CDTSpecial Weather StatementMEGLee, Pontotoc39 min
Jun 1, 1:22 PM CDTSpecial Weather StatementMEGLafayette23 min
Jun 1, 1:40 PM CDTAreal Flood AdvisoryMEGMarshall2 hr
Jun 1, 1:48 PM CDTSpecial Weather StatementMEGLafayette27 min
Jun 1, 2:05 PM CDTSevere Thunderstorm WarningMEGLafayette, Pontotoc, Union40 min
Jun 1, 2:35 PM CDTSpecial Weather StatementMEGPanola40 min
Jun 1, 2:56 PM CDTAreal Flood AdvisoryMEGLafayette, Marshall, Panola2 hr
Jun 1, 2:57 PM CDTSpecial Weather StatementMEGLafayette33 min
Jun 1, 3:05 PM CDTFlash Flood WarningMEGLafayette, Marshall2 hr
Jun 1, 3:06 PM CDTSevere Thunderstorm WarningMEGPanola, Tallahatchie, Yalobusha39 min
Jun 1, 3:39 PM CDTSpecial Weather StatementMEGTunica36 min
Jun 1, 3:48 PM CDTSevere Thunderstorm WarningMEGPanola, Tallahatchie, Yalobusha57 min
Jun 1, 4:18 PM CDTSpecial Weather StatementMEGTunica42 min
Jun 1, 4:52 PM CDTAreal Flood AdvisoryMEGCoahoma, Quitman, Tunica113 min
Jun 1, 5:01 PM CDTSpecial Weather StatementMEGPanola, Quitman44 min
Jun 1, 5:26 PM CDTSpecial Weather StatementMEGCoahoma49 min
Jun 1, 5:36 PM CDTAreal Flood AdvisoryMEGCoahoma, Quitman54 min
Jun 1, 5:50 PM CDTAreal Flood AdvisoryMEGPanola, Quitman55 min
Jun 1, 6:01 PM CDTSevere Thunderstorm WarningMEGCoahoma, Tallahatchie33 min
May 31, 10:07 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph38 min
May 31, 10:42 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph33 min
May 31, 11:05 PM CDTSevere Thunderstorm WarningMEGClay, Craighead, Greene, Lawrence, Randolph40 min
May 31, 11:15 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph30 min
May 31, 11:42 PM CDTSevere Thunderstorm WarningMEGClay, Greene33 min
Jun 1, 12:00 AM CDTSevere Thunderstorm WarningMEGMississippi30 min
Jun 1, 12:13 AM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Lawrence, Mississippi, Poinsett47 min
Jun 1, 5:43 PM CDTAreal Flood AdvisoryMEGLee, Phillips62 min
Jun 1, 6:44 PM CDTSpecial Weather StatementMEGPhillips46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.